Is Adequate Testing Being Done (an elderly woman on lots of medications)?

Dr. T Ask Doctor T 2 Comments

The question:

My 90 year old Mother has recently had problems with blood thinning, blood pressure dropping, and periodic heart fluttering. The doctors ruled out any heart abnormalities and “shocked” her heart somehow back into normal pattern. She was switched to Coumadin. She’s on several meds. including Lisinopril/Norvasc(blood pressure), Neurontin(legs/feet), Symbalta(Depression), Synthroid(Thyroid), Lasix(Kidneys), & Omeprazole(Dyspepsia).

I’m thinking of maybe getting her tested by “Direct labs” for an “Optimal Profile”. I also wonder if her doctor or hospital has run anything like an “Intestinal Permeability” test to see if she suffers from malabsorption? Maybe that could be causing some of her weakness.

What is your view concerning this and could you make any recommendations which might help her discover the root of her problem. Can you also suggest any further types of testing she may benefit from?

Answer:

The first thing to do is to come along with your mother to her next doctor’s appointment and review all her medications.
If she is back to a normal rhythm, there should be no reason for a blood thinner. Likewise, why does she get blood pressure medications when it is low? It is not uncommon for patients to get pills added without reviewing whether the “old ones” are still necessary.
Especially for old people it is very confusing to keep track of all those pills, let alone wonder whether they really need them.
As a result, it was common in my practice to send my patients home after an operation without most of the prescriptions they had arrived with (and I took care of a lot of elderly patients).
Thus, ask why, rather than pile on more tests and pills to treat the side effects of the last ones! I see no reason to assume more testing is going to change things you can achieve by talking to her doctor.
Most doctors are happy to help, and if they become defensive about being questioned, it may be time to go elsewhere.
Hope this helps,
Dr T
http://www.cardiac-risk-assessment.com

Comments 2

  1. The only thing I would add is that there are good reasons to continue blood pressure medications, even when people have had low blood pressures in the past (for instance if the reason your mother had low pressure has resolved, and now she has high rather than low pressure). Also, sometimes we do continue blood thinners, even when the bad rhythm is gone, if there is a good chance the bad rhythm will come back, and a patient’s risk of stroke outweigh the risk of a bleed.

    You need more information, and the people who will be happy to give it to you are your mother’s doctors.

    I also agree that the first thing to do is get more familiar with your mother’s medical problems, to ask about her medications, get to know her doctors, before spending money on additional testing.

    I don’t know about those testing companies (? they look for genes and try to determine which medications are best for people). There is interest in using genetic analysis to individualize a medication regimen for patients, but for most of us, the benefits are unclear. I think in 5-10 years, however, this will be more commonly used probably, and will hopefully help us avoid bad drug reactions, and help us choose the most effective medications for each patient.

    1. You must be Dr Smith again. Both of us might come to the same conclusions if we were in charge of this patient’s care. However, especially in an older patient I would be inclined to tolerate a higher blood pressure, say 130-140 mmHG, especially if she was used to that pressure. With drugs like Coumadin it is always important to keep in mind what it is used for. I just don’t know what “thick” blood means!
      I appreciate your thoughtful comments:This patient would be so lucky to have you as her doctor,
      Dr T
      http://www.cardiac-risk-assessment.com

Leave a Reply to Jane Smith Cancel reply

Your email address will not be published. Required fields are marked *